Texas, 2021

Drought in Texas, May 1 to 25, 2021

May 1 to 25, 2021 · NWS EWX · 4 events in 4 counties and zones

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Apr 30, 11:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1251 AM CDT Sat May 1 2021

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
One area of rain with embedded thunderstorms will continue to move
eastward early this morning and should clear AUS by 07Z. We are
seeing some development of showers and thunderstorms over deep south
Texas and the latest data shows this area should near and mainly east
of the I-35 through early morning. At this time we will keep light
showers in the forecast with only VCTS. Out west at DRT, some light
showers are beginning to develop, with models showing a heavier band
of showers and thunderstorms moving in through during the 12-16Z time
frame. We will mention a TEMPO group for TSRA during this period.
Most of the activity should end by early afternoon at DRT, but
farther east into the I-35 corridor, chances remain good during the
afternoon hours for scattered to numerous showers and thunderstorms.
For now, we have tried to hone in on the 17-24Z period as the best
chance for TSRA along our I-35 sites. After 00Z, the most persistent
activity should be moving east of I-35.

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT Fri Apr 30 2021/

AVIATION...
/00Z TAFS/
The Austin and San Antonio terminals are expected to go through a
busy night as far as weather goes with IFR and LIFR for most of the
tonight into Saturday period. Moderate to heavy showers and scattered
thunderstorm activity is forecast to affect the area as a surface
pressure system linger around the region and upper level disturbance
over northern Mexico pushes to the east and into the Rio Grande
Saturday. Several rounds of storms are expected through the period
with little improvement for the next 18 to 24 hours. For DRT, a line
of storms is expected to move across or nearby the airport around
08Z with additional storms continuing through 16Z/17Z. Chances for
rain comes to an end from DRT around 20Z and mid to late Saturday
evening for the I-35 sites. Gusty winds of 20 to 25 knots could occur
with any storms.

PREV DISCUSSION... /ISSUED 416 PM CDT Fri Apr 30 2021/

SHORT TERM (Tonight through Saturday Night)...

Bottom Line Up Front

.Heavy Rains with Flash Flooding Potential through Saturday
Night...

.Flash Flood Watch is in Effect for areas east of a Vanderpool to
Hondo to Charlotte line through Saturday Evening...

.Rainfall Amounts of 2 to 5 Inches with Isolated 8 Inches
Possible...

.There is a Chance for Strong to Severe Thunderstorms through
Saturday Evening...

Scattered showers and isolated thunderstorms are affecting most of
the eastern half counties of South Central Texas as a surface low
pressure system pushes into the middle Texas coast. The surface low
is driving a warm front toward the Coastal Plains and into the I-35
corridor where most of the shower activity is occurring. Out west
across the Rio Grande, light to moderate rain is happening and
expected to persist through late tonight with the help of pulses of
energy ahead of the upper level system slowly moving over northern
Mexico.

We may have a short break early this evening before scattered to
numerous showers and thunderstorms develop and fill up most areas
from the south to north and from the southwest to the northeast
before or shortly after midnight tonight. HiRes models suggest a
heavy line of convection between Highway 281 and Interstate 35 and
another line of strong convective activity along the Rio Grande.

These lines of convection are expected to produce heavy rain
resulting in the potential for flash flooding. As the night progress,
the upper level low pressure system over Mexico will continue to
push to the east while adding more fuel to the storms already
affecting the area and offering new opportunity for storms to
develop. Any storm that develops has the potential to be strong to
marginally severe with main weather hazard being large hail and
damaging winds.

By Saturday morning, the upper level low is expected to enter the
Rio Grande and continue to push to the northeast and exiting our
area Saturday night into early Sunday. As the upper level
disturbance moves across the area, a broad surface low pressure
circulation is forecast to be in place for elongating the time of
the storms over our area. Rain chances come to an end from west to
east Saturday night into Sunday.

LONG TERM (Sunday through Friday)...

The upper level trough will be exiting stage east taking the showers
and thunderstorms with it early Sunday morning. Moisture decreases a
bit and with mixing, temperatures warm to above normal for Sunday. A
dryline moves east toward the I-35 corridor Monday allowing
temperatures to soar into the upper 80s and 90s most areas. Forecast
soundings show a weak capping inversion at time of peak heating that
may be able to be broken by the dryline and strong heating. Have
added slight chances of showers and thunderstorms for the eastern
Hill Country to the I-35 corridor late Monday afternoon. Forecast
soundings also show MUCAPEs of 2,000 to 3,000 J/kg along the dryline
indicating a potential for an isolated strong to severe storm. A cold
front and upper level trough move across our area Monday night into
Tuesday. Upward forcing by these features will generate isolated to
widely scattered showers and thunderstorms over our eastern areas
where moisture will be deepest. Convective parameters decrease Monday
night into Tuesday, however cannot rule out a strong storm or two.
Dry northwesterly flow aloft brings fair weather Wednesday through
next Friday. Temperatures will average within a degree or two of
normal for mid to late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  63  85  69  90 / 100  70  -    0  -
Austin Bergstrom Intl Airport  73  62  86  68  90 / 100  70  -    0  -
New Braunfels Muni Airport     74  63  88  70  92 /  90  40  -    0  -
Burnet Muni Airport            71  61  84  67  91 / 100  80  -    0  -
Del Rio Intl Airport           76  61  95  66  96 /  90  20   0   0   0
Georgetown Muni Airport        72  62  85  68  90 / 100  80  10   0  -
Hondo Muni Airport             77  60  91  66  95 /  90  20   0   0   0
San Marcos Muni Airport        73  62  87  68  91 /  90  50  -    0  -
La Grange - Fayette Regional   74  66  85  71  90 /  90  80  10   0  -
San Antonio Intl Airport       74  63  87  68  92 /  90  30  -    0  -
Stinson Muni Airport           76  63  90  69  93 /  90  30   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Atascosa-Bandera-Bastrop-
Bexar-Blanco-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales-
Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Medina-Travis-Wilson.

&&

Short-Term/Aviation...Platt/Hampshire
Long-Term...05
Hazardous weather outlook, Apr 30, 2:36 AM CST, 21 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 AM CDT Fri Apr 30 2021

TXZ171>173-183>194-202>209-217>225-228-011200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 AM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and scattered thunderstorms are forecast to
continue today and tonight. The heaviest rainfall is expected
across the Coastal Plains where accumulations could reach 2-4
inches with isolated totals in excess of 6 inches. A Flash Flood
Watch is in effect for locations south and east of a Pleasanton
to New Braunfels to Fayetteville line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and scattered thunderstorms are forecast to
continue into Saturday night. The Flash Flood Watch will remain
in effect for locations south and east of a Pleasanton to New
Braunfels to Fayetteville line through Saturday evening. A strong
to marginally severe storm is also possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm or flooding reports to
the National Weather Service.

In the hours before

Local storm report, Apr 30, 7:11 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
811 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      4 N BULVERDE            29.79N 98.45W
04/30/2021                   COMAL              TX   PUBLIC

            MPING REPORT OF ROAD CLOSED DUE TO FLOODING
            AND/OR VEHICLES STRANDED.

&&

MB
Local storm report, Apr 30, 7:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
814 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      2 SE CASTLE HILLS       29.50N 98.50W
04/30/2021                   BEXAR              TX   PUBLIC

            MPING REPORT OF ROAD CLOSED DUE TO FLOODING
            AND/OR VEHICLES STRANDED.

&&

MB
Special weather statement, Apr 30, 7:17 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
817 PM CDT Fri Apr 30 2021

TXZ183-010145-
Val Verde TX-
817 PM CDT Fri Apr 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 27 miles north of Langtry, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Val
Verde County.

LAT...LON 3028 10176 3029 10161 3029 10155 3019 10154
      3011 10175 3015 10176
TIME...MOT...LOC 0117Z 166DEG 19KT 3020 10165

PLATT
Local storm report, Apr 30, 8:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      1 SW SAN ANTONIO        29.41N 98.51W
04/30/2021                   BEXAR              TX   PUBLIC

            MPING REPORT OF ROAD CLOSED DUE TO FLOODING
            AND/OR VEHICLES STRANDED.

&&

MB
Local storm report, Apr 30, 8:35 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      1 SSW OLMOS PARK        29.46N 98.50W
04/30/2021                   BEXAR              TX   TRAINED SPOTTER

            FLOOD WATERS FORCING EVACUATIONS AT
            APARTMENT COMPLEX NEAR HOWARD ST AND SAN
            PEDRO AVE.

&&

MB
Local storm report, Apr 30, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     FLASH FLOOD      SAN ANTONIO             29.42N 98.50W
04/30/2021                   BEXAR              TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS SEVERAL WATER
            EVACUATIONS AND CLOSED ROADWAYS AROUND THE
            CITY.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Frio

When
May 1, 12:00 AM CST to May 11, 10:00 AM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

Drought, Zavala

When
May 1, 12:00 AM CST to May 11, 10:00 AM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

Drought, Karnes

When
May 1, 12:00 AM CST to May 18, 10:00 AM CST
Where
Karnes forecast zone
Reported by
Drought Monitor
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

Drought, Dimmit

When
May 1, 12:00 AM CST to May 25, 10:00 AM CST
Where
Dimmit forecast zone
Reported by
Drought Monitor
Coordinates
28.423, -99.757 (the zone’s center; the record gives no point)

Rainfall during May was 150% to 300% of normal across the southern part of South Central Texas. This excessive rain ended drought conditions in Dimmit (ended 5/25), Frio (5/11), Karnes (5/18), and Zavala (5/11) Counties.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960667, 960668, 960670, 960671.